Commentary by Jatin Roper MD, PGY-3
Medical Grand Rounds today was presented last week by Dr. Shawn Cowper, Assistant Professor of Dermatology and Pathology at Yale University School of Medicine. Grand Rounds began with the presentation of a case from Tisch Hospital:
A 46 year old female with a history of end-stage renal disease secondary to diffuse-proliferative glomerulonephritis on hemodialysis, systemic lupus erythematosis, antiphospholipid antibody syndrome, and IVC thrombosis presents to a dermatology consultant for progressive hardness, tightness, and tenderness of skin of the legs and forearms for 3-4 months. Physical examination reveals brawny, indurated, cutaneous plaques on the legs and forearms. The differential diagnosis included morphea, scleromyxedema, and nephrogenic systemic fibrosis. Based on this differential further history is obtained which reveals a history of five gadolinium-containing MRI studies in the past two years, with two in the last month. Skin biopsy (read by Dr. Shawn Cowper) demonstrates diffuse proliferation of thin spindle cells, minimal inflammation, abundant collagen, and CD34+ spindle cells.
Final diagnosis: Nephrogenic systemic fibrosis due to gadolinium administration in the setting of end-stage renal disease.
So what is nephrogenic systemic fibrosis (NSF), and why should we care about it?
Dr. Cowper began his story from his days as a dermatopathology fellow at UCSF, where in 2000 he published a report of a cluster of cases of a scleromyxedema-like fibrosing skin disorder that was identified in patients with renal disease. By 2006 hundreds of cases had been identified, but a plausible causal agent was not suggested until Thomas Grobner noted that in a number of cases the fibrosing dermopathy developed 2-4 weeks after exposure to a gadolinium-containing contrast agent. According to Dr. Cowper, since then the following points have become clear:
1. NSF is an extremely debilitating condition which impairs movement in many patients.
2. Every known case of NSF has occurred in a patient with severely reduced glomerular filtration.
3. Almost every reported case of NSF seems to be temporally related to exposure to a gadolinium-containing contrast agent, often administered for an MRI procedure.
4. In the end-stage renal disease population, the risk of development of NSF from each MRI procedure with gadolinium is 2.4 – 3%. The risk may be almost eight times greater for peritoneal dialysis patients as compared to hemodialysis patients. 5. The term “nephrogenic fibrosing dermopathy” was replaced by “nephrogenic systemic fibrosis” after multiple reports of fibrosis with similar pathologic findings in kidney, lung, and muscle (see here for one example). The prevalence of systemic disease is unknown.
6. Gadolinium has been identified in the skin and other organs of affected individuals at autopsy.
7. Although most reports of NSF are related to use of the Omniscan brand of gadolinium-containing contrast, all brands have been implicated.
8. There is no known medical treatment for NSF once it develops. In one case report kidney transplant reversed the fibrosis; the fibrosis returned after failure of the transplanted organ.
Dr. Cowper ended his address with the following clinical take-home points: Gadolinium is the most likely cause of NSF, though this has not been proven. Until further information is available, gadolinium-containing studies should not be performed in patients with end-stage renal disease unless absolutely necessary. If the study must be obtained, informed consent regarding the risk of NSF is essential. Dialysis immediately following gadolinium administration in patients with severely reduced glomerular filtration rate may reduce the risk of nephrogenic systemic fibrosis.
Further information about Dr. Cowper’s registry of NSF patients can be found here.